Spline Galerkin Methods for the Sherman-Lauricella Equation on Contours with Corners

Victor D. Didenko, Tao Tang, Anh My Vu

Research output: Contribution to journalJournal articlepeer-review

2 Citations (Scopus)
23 Downloads (Pure)


Spline Galerkin approximation methods for the Sherman-Lauricella integral equation on simple closed piecewise smooth contours are studied, and necessary and sufficient conditions for their stability are obtained. It is shown that the method under consideration is stable if and only if certain operators associated with the corner points of the contour are invertible. Numerical experiments demonstrate a good convergence of the spline Galerkin methods and validate theoretical results. Moreover, it is shown that if all corners of the contour have opening angles located in interval (0.1π, 1.9π), then the corresponding Galerkin method based on splines of order 0, 1, or 2 is always stable. These results are in strong contrast with the behavior of the Nystrom method, which has a number of instability angles in the interval mentioned.

Original languageEnglish
Pages (from-to)2752-2770
Number of pages19
JournalSIAM Journal on Numerical Analysis
Issue number6
Publication statusPublished - 17 Dec 2015

Scopus Subject Areas

  • Numerical Analysis
  • Computational Mathematics
  • Applied Mathematics

User-Defined Keywords

  • Critical angles
  • Sherman-Lauricella equation
  • Spline Galerkin method
  • Stability


Dive into the research topics of 'Spline Galerkin Methods for the Sherman-Lauricella Equation on Contours with Corners'. Together they form a unique fingerprint.

Cite this